|HIV/HCV Coinfected: which to treat first?
Apr 2, 2006
I have been HIV+ for approximately 9 years, and have never taken any Meds, enjoying good health. For about a year now, however, I have felt symptoms such as general fatigue and sore throats, having a harder time to fight off colds, etc. I recently had my first set of labs done, and discovered that my HIV viral load is about 100,000, and my CD 4 count is 350. I was also surprised to learn that I was HCV positive, though I still do not know my HCV viral load or genotype. I am afraid I may have increased liver damage because up to this point I have been a moderate to heavy social drinker.
My question is: How do I proceed with treatment? Should I go after the HIV first? Or the HCV? The doctor I met with suggested starting a meds regimen of Truvada and Sustiva to get my T cells up, and then look at treatment for HCV. But I am concerned about even further liver damage being caused by these meds. It seems to me a more sensible course of action would be to find out my HCV viral load and genotype, as well as get a liver biopsy. Then, armed with all this information, to make a decision to pursue either an interferon/ribavitrin treatment to get my liver in check...and then deal with the HIV, or vice-versa? Help, please!!!!
| Response from Dr. McGovern
You have asked an excellent series of questions. Let me try to answer one at a time.
1. In my practice, I would also treat your HIV up front since you have a very high HIV RNA level. I would check the labs one more time to be certain they are stable since you have never been on medications in the past and I want to be certain nothing else is affecting your HIV status (eg another concurrent infection).
3.If you think you could be at risk for recent acquisition of HCV (eg. you were negative 6 months ago and last month you were at risk) then you need to monitor your HCV level closely to see if it clears on its own. If you are diagnosed with acute HCV infection and it doesn't resolve, you will want to go on treatment very soon.
3. You will probably do fine on the HIV medications since most patients do not develop liver toxicity from HIV drugs. HOWEVER, it is important to know the symptoms of drug-induced hepatitis - ie, increased fatigue, nausea, vomiting, right upper quadrant pain, dark urine, yellow eyes or skin...And HCV infection is a risk factor for drug toxicity.
4. I also like to have a liver biopsy so I can anticipate any problems I may have with regard to the liver. I agree with your concern regarding the alcohol history. You certainly may significant liver disease, but the only way to know if you do is by getting a liver biopsy. Serum fibrosis markers are helpful, but the biopsy gives more information.
5. You will need careful monitoring once you go on your HIV medications to be certain you do not develop drug related toxicity. Your T cell count should definitely improve and you will be on a good "cocktail" that does not pose any problems for combining with your HCV treatment in the near future. Remember that adherence counts.
Sounds like a plan but get your biopsy done. I suspect you will need treatment based on the alcohol history which hastens scarring.
Best of luck! Dr. M
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.